Hyper and raised liver tests?

Hello,

Could anybody she'd any light on this for me?

Been on carbimazole since February, was on 40 then it was reduced to 20. Now it's up again so I'm on 40 for 2 weeks then reducing to 30. Latest labs are as follows:

TSH less than 0.10

Fre T3 7.8

Free T4 24.9

How high is this, could it be responsible for me feeling out of sorts? Anxious, few chest flutters etc?

Liver was tested in routine tests/gp has said all satisfactory, endo has said one enzyme (I think ALT) is high at close to 100. He said nothing to be concerned about, could be caused by being hyperthyroid. I'm feeling edgy and anxious! Now thinking I'll never be able to have a glass of wine again.

Thanks

Jen

Has this happened to anybody else?

8 Replies

oldestnewest
  • Waterhouse,

    TSH is below range as most start at 0.27 or 0.35.

    We really need to see the FT4 and FT3 ranges to determine how much above normal range they are. Typically FT4 goes up to 22 and FT3 to 6.8 which means you aren't over by much and the increase in Carbimazole should bring them down into range, but ranges vary considerably so you should check with your endo next time you see him/her.

    Having FT4 and FT3 above range can certainly cause the symptoms you are experiencing. You'll probably be able to enjoy a glass of wine in a few weeks when your levels have dropped.

    __________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Waterhouse,

    Welcome to our forum. Yes, too much thyroid hormones can make us jittery and anxious.

    The liver metabolises hormones, filters toxins and cleans the blood. Thyroid hormones are converted from T4-T3 in the liver and influence cholesterol & other lipids.

    Many members have suffered raised liver enzymes as any thyroid issues that influence our metabolism can alter these processes resulting in high cholesterol, LDL, triglycerides and raised liver enzymes.

    Hopefully these imbalances will correct themselves as you stablise your meds.

  • Hi Jen,

    I am in a similar situation too re liver. My T4 and T3 results have recently been bought into range since being diagnosed with Grave's six months ago - T4 was initially in the 80s.

    My last blood test showed a couple of new liver abnormalities including ALT at 160. My endo suggested it wasn't something to be worried about but to keep an eye on. It sounds like I have similar concerns as you, would be interested in hearing other user's experiences too. My understanding is that it may be down to the meds which will correct as radd suggests.

  • Thanks to you all for replying. I'm a bit worried that my levels aren't very high but I'm feeling really off, is that normal? Although, when I first started the Propanalol (which I'm no longer on) and then the carbimazole I was very unwell. I'm not as bad as that this time. I don't know what my original levels were but my endo said they were significantly high.

    Em, sounds like we could be in the same boat. It's only my ALT that's high I think. My endo didn't seem concerned either, but I am. Meant to be going on holiday soon and I won't be able to relax if I'm feeling like this.

  • I had the same issue when I was first diagnosed. My liver profile went back to normal once the hyperthyroidism was under control.

  • Thanks elderflower, was it your ALT that was high too?

  • Pretty much everything was high : ALT, ALK and Gamma GT. They went back to normal after about 7 months .

  • Bit of an update, I went to the GP this morning. He said on the results he had on his screen, it was ALP that was elevated at 114 when the high end of the range was 105. He said he wasn't concerned about this. I asked about ALT and he said it looked like they'd only measured AST which was normal, as were all other results. I asked if AST was near 100 would it be of concern, he said not really because being hyperthyroid will interfere with LFTs and even if I wasn't hyperthyroid, AST at 100 would be a mild elevaton in the context of everything else being normal. He said if anything comes back from the hospital saying different, they will let me know.

You may also like...